Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS La Crosse, WI

October 4, 2006Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 4, 2006, 5:52 AM CDT for Crawford County, Grant County, Wisconsin. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2006, 5:52 AM CDT (10:52 UTC)
Expired
Oct 4, 2006, 6:15 AM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:53 AM CDTHAIL 0.75Wauzeka, WI
Oct 4, 5:54 AM CDTHAIL 0.752 Se Wauzeka, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 4:01 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 041052
SVRARX
WIC023-043-041115-
/O.NEW.KARX.SV.W.0166.061004T1052Z-061004T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
552 AM CDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...
  NORTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 615 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR KICKAPOO INDIAN CAVERNS...OR ABOUT 9 MILES
  EAST OF PRAIRIE DU CHIEN...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRIS RIDGE AND KICKAPOO INDIAN CAVERNS AROUND 550 AM...
  MAPLE RIDGE AND BOYDTOWN AROUND 555 AM...
  BOSCOBEL AND COUNTY ROADS K AND T AROUND 600 AM...
  HIGHWAY 61 AND COUNTY T AROUND 605 AM...
  HICKORY GROVE AND CASTLE ROCK AROUND 610 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4315 9103 4297 9101 4299 9027 4321 9029

$$

BOYNE
3 follow-up statements
000 
WWUS53 KARX 041100
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT WED OCT 4 2006

WIC023-043-041115-
/O.CON.KARX.SV.W.0166.000000T0000Z-061004T1115Z/
GRANT WI-CRAWFORD WI-
600 AM CDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHEASTERN CRAWFORD AND NORTHERN GRANT COUNTIES...

AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR COUNTY ROADS K AND T...OR 15 MILES
NORTHWEST OF LANCASTER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 61 AND COUNTY T AROUND 605 AM...
  HICKORY GROVE AND BLUE RIVER AROUND 610 AM...
  MUSCODA AND RED OAK RIDGE AROUND 615 AM...

LAT...LON 4315 9103 4297 9101 4299 9027 4321 9029

$$

BOYNE
000 
WWUS53 KARX 041103
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
603 AM CDT WED OCT 4 2006

WIC023-041113-
/O.CAN.KARX.SV.W.0166.000000T0000Z-061004T1115Z/
CRAWFORD WI-
603 AM CDT WED OCT 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...

LAT...LON 4299 9097 4298 9099 4300 9100 4302 9100
      4305 9094 4307 9084 4318 9066 4320 9043
      4299 9043

$$

WIC043-041115-
/O.CON.KARX.SV.W.0166.000000T0000Z-061004T1115Z/
GRANT WI-
603 AM CDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHERN GRANT COUNTY...

AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR WERLEY...OR 13 MILES NORTH OF
LANCASTER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HICKORY GROVE AND BLUE RIVER AROUND 610 AM...
  MUSCODA AND RED OAK RIDGE AROUND 615 AM...

LAT...LON 4299 9097 4298 9099 4300 9100 4302 9100
      4305 9094 4307 9084 4318 9066 4320 9043
      4299 9043

$$

BOYNE
000 
WWUS53 KARX 041116
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 AM CDT WED OCT 4 2006

WIC043-041126-
/O.EXP.KARX.SV.W.0166.000000T0000Z-061004T1115Z/
GRANT WI-
616 AM CDT WED OCT 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT COUNTY HAS 
EXPIRED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4299 9097 4298 9099 4300 9100 4302 9100
      4305 9094 4307 9084 4318 9066 4320 9043
      4299 9043

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:58 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 4, 2:58 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
258 AM CDT WED OCT 4 2006

.SHORT TERM...TODAY THOUGH FRIDAY

THE MAIN FORECAST CONCERNS WITH THIS FORECAST PACKAGE IS THE
THREAT OF SEVERE WEATHER THIS MORNING...AND THE POSSIBILITY OF
FROST TONIGHT AND THURSDAY NIGHT.

AT 2 AM...THE SURFACE WARM FRONT EXTENDED FROM MILWAUKEE TO A LOW
JUST SOUTH OF WATERLOO. ELEVATED THUNDERSTORMS WERE DEVELOPING
ALONG THE 850 MB COLD FRONT. NONE OF THESE THUNDERSTORMS ARE
CURRENTLY SEVERE. HOWEVER THERE WERE SEVERE THUNDERSTORMS OVER
SOUTH CENTRAL MINNESOTA...AND THESE THUNDERSTORMS WERE DEVELOPING
IN THE RIGHT ENTRANCE REGION OF A SPEED MAX MOVING THROUGH SOUTHERN
MINNESOTA. AS THE SPEED MAX MOVES AWAY FROM THE REGION EARLY THIS
MORNING...THESE THUNDERSTORMS WILL GRADUALLY WEAKEN.

ONCE THESE THUNDERSTORMS MOVE OUT OF THE AREA THIS MORNING...SKIES
SHOULD GRADUALLY CLEAR FROM THE NORTHWEST AS THE UPPER LEVEL
SUBSIDENCE INCREASES ON THE BACK SIDE OF THIS TROUGH. MOST OF THE
AREA WILL BECOME MOSTLY CLEAR BY LATE AFTERNOON.

WITH LIGHT WINDS AND MOSTLY CLEAR SKIES TONIGHT AND THURSDAY NIGHT...
THERE WILL BE THE POSSIBILITY OF FROST ACROSS PARTS OF THE AREA.
THE MOS TEMPERATURE GUIDANCE IS INTERESTLY KEEPING THE
TEMPERATURES AT LEAST 5 TO 10F ABOVE FREEZING WHICH IS SLIGHTLY
WARMER THAN I EXPECTED. AS A RESULT...I TRENDED A DEGREE OR COOLER
THAN MOS. THESE TEMPERATURES ARE ABOUT 6 FEET...THEREFORE...
TEMPERATURES AT GROUND LEVEL COULD BE AT OR BELOW FREEZING. THOUGHT
ABOUT ISSUING A FROST ADVISORY ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST AND WEST CENTRAL WISCONSIN FOR TONIGHT...BUT
HELD OFF SO THAT THE DAY SHIFT COULD EVALUATE THE LOW TEMPERATURES
A BIT MORE.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

AN OMEGA HIGH DEVELOPS ACROSS THE CENTRAL UNITED STATES EARLY IN
THE FORECAST PERIOD. THIS HIGH IS SLOWING THE EASTWARD PROGRESS OF
THE WESTERN TROUGH. AS A RESULT...THE COLD FRONT NOW APPEARS THAT
IT WILL NOT MOVE THROUGH THE REGION UNTIL SUNDAY. THIS RIDGE THEN
QUICKLY BREAKS DOWN ON SUNDAY NIGHT AND MONDAY AS THE RIDGE
AXIS...WHICH HAS BEEN OFF THE WEST COAST FOR THE PAST WEEK...MOVES
EAST AND AMPLIFIES ALONG THE WEST COAST OF NORTH AMERICA. AS THIS
DEVELOPS...OUR WINDS ALOFT WILL SHIFT FROM THE SOUTHWEST TO THE
NORTHWEST. THIS IS CORRESPONDING WELL WITH THE MADDEN JULIAN
OSCILLATION ENTERING PHASE 6. DURING THIS PHASE...TYPICALLY OUR
AREA OF THE COUNTRY SEES NEAR TO BELOW NORMAL TEMPERATURES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Oct 3, 10:40 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT TUE OCT 3 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1040 PM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT EXTENDED ACROSS SOUTHWEST WISCONSIN AND ALONG THE
MINNESOTA IOWA BORDER TO A LOW PRESSURE SYSTEM OVER NORTH CENTRAL
IOWA. A COLD FRONT EXTENDED FROM THE LOW INTO EASTERN NEBRASKA.
THIS SYSTEM IS EXPECTED TO CONTINUE ADVANCING EASTWARD TONIGHT...
TRIGGERING THUNDERSTORMS.

WHILE SEVERE WEATHER REMAINS A THREAT ACROSS THE AREA INTO THE
EARLY MORNING HOURS...THE TORNADO THREAT HAD DIMINISHED CONSIDERABLY.
THE PRIMARY THREAT WILL BE LARGE HAIL AND LOCALLY HEAVY RAIN...AND TO
A LESSER EXTENT DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT TIME
WILL BE UNTIL MIDNIGHT IN MUCH OF SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN. IN PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN...THE
PRIMARY THREAT TIME SHOULD CONTINUE INTO EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL PROVIDE THE NEXT CHANCE OF
THUNDERSTORMS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...AS IT
MOVES SLOWLY SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT IS TOO
EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NECESSARY DURING THE
OVERNIGHT HOURS...SINCE THE PRIMARY THREAT HAS BECOME LARGE HAIL.
HOWEVER...ANY REPORTABLE CONDITIONS OF HAIL SIZE OR WIND SPEEDS
ASSOCIATED WITH THUNDERSTORMS WOULD BE APPRECIATED DURING THE
OVERNIGHT HOURS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Oct 4, 4:37 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
437 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     HAIL             SOLDIERS GROVE          43.39N 90.77W
10/04/2006  E1.00 INCH       CRAWFORD           WI   LAW ENFORCEMENT

            LASTED 10 MINUTES

&&

MW
Local storm report, Oct 4, 4:50 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     HAIL             2 N CALMAR              43.21N 91.87W
10/04/2006  E0.88 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

&&

MW
Local storm report, Oct 4, 4:52 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             1 N CALMAR              43.19N 91.87W
10/04/2006  E1.00 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

            1 INCH DIAMETER HAIL COVERING THE ROAD ALONG HIGHWAY 52

&&

MW
Local storm report, Oct 4, 4:56 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     HAIL             1 W RICHLAND CENTER     43.34N 90.40W
10/04/2006  E1.75 INCH       RICHLAND           WI   LAW ENFORCEMENT

&&

MW
Local storm report, Oct 4, 4:58 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             RICHLAND CENTER         43.34N 90.38W
10/04/2006  M0.75 INCH       RICHLAND           WI   TRAINED SPOTTER

            5 MINUTES OF 3/4 INCH HAIL FROM 450 TO 455 AM

&&

MW
Local storm report, Oct 4, 5:46 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
546 AM CDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             BLUE RIVER              43.19N 90.57W
10/04/2006  E1.75 INCH       GRANT              WI   EMERGENCY MNGR

            HAIL UP TO GOLFBALL SIZE REPORTED FROM 1 MILE NORTH TO 4
            MILES WEST OF BLUE RIVER.

&&

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:11 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau79 min
Oct 3, 9:27 PM CDTSevere Thunderstorm WarningARXClark, Jackson33 min
Oct 4, 4:02 AM CDTSevere Thunderstorm WarningARXVernon17 min
Oct 4, 4:22 AM CDTSevere Thunderstorm WarningARXRichland23 min
Oct 4, 4:44 AM CDTSevere Thunderstorm WarningARXRichland24 min
Oct 4, 5:15 AM CDTSevere Thunderstorm WarningARXCrawford16 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.